Skip to Main Content

For further information, see CMDT Part 15-17: Pill-Induced Esophagitis

Key Features

  • Various medications may injure the esophagus through direct, prolonged mucosal contact or mechanisms that disrupt mucosal integrity

  • Most commonly implicated: alendronate, clindamycin, doxycycline, emepronium bromide, iron, NSAIDs, potassium chloride tablets, quinidine, risedronate, tetracycline, trimethoprim-sulfamethoxazole, vitamin C, zalcitabine, and zidovudine

  • Injury is most likely to occur if pills are swallowed without water or while supine

  • Hospitalized or bed-bound patients are at greater risk

Clinical Findings

  • Severe retrosternal chest pain

  • Odynophagia

  • Dysphagia

Diagnosis

  • Endoscopy reveals one or several discrete, shallow or deep ulcers

  • Severe esophagitis with stricture, hemorrhage, or perforation

Treatment

  • Prevention by instructing patients to take pills with 4 oz water and to remain upright for 30 minutes after ingestion

  • Known offending agents should not be given to patients with esophageal dysmotility, dysphagia, or strictures

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.